Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 124, NWS Quad Cities, IA

September 18, 20186 counties in Iowa; Mercer County, Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 18, 2018, 11:47 AM CDT for 6 counties in Iowa; Mercer County, Rock Island County, Illinois. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2018, 11:47 AM CDT (16:47 UTC)
Expired
Sep 18, 2018, 12:45 PM CDT
In force
58 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cedar County, IA, Johnson County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Washington County, IA, Mercer County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 66 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 11:57 AM CDTTSTM WND DMG1 Se Adams, IALARGE TREE DOWN BLOCKING THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

124 
WUUS53 KDVN 181647
SVRDVN
ILC131-161-IAC031-103-115-139-163-183-181745-
/O.NEW.KDVN.SV.W.0124.180918T1647Z-180918T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
1147 AM CDT TUE SEP 18 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Rock Island County in northwestern Illinois...
  Northwestern Mercer County in northwestern Illinois...
  Louisa County in southeastern Iowa...
  Southern Cedar County in east central Iowa...
  Southwestern Scott County in east central Iowa...
  Southeastern Johnson County in east central Iowa...
  Northeastern Washington County in southeastern Iowa...
  Muscatine County in east central Iowa...

* Until 1245 PM CDT.

* At 1146 AM CDT, severe thunderstorms were located along a line
  extending from near Bennett to near Conesville to Ainsworth, moving
  southeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Davenport, Rock Island, Muscatine, Washington, Wapello, Columbus
  Junction, Durant, West Liberty, Wilton, Walcott, Blue Grass, Lone
  Tree, Buffalo, Andalusia, Riverside, Fruitland, Ainsworth,
  Grandview, Conesville and Eliza.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 258 and 288.
 Interstate 280 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4136 9182 4154 9148 4174 9118 4155 9052
      4109 9121
TIME...MOT...LOC 1646Z 292DEG 21KT 4168 9099 4142 9133 4130 9158 

HAIL...0.75IN
WIND...60MPH
 
$$

McClure
4 follow-up statements
711 
WWUS53 KDVN 181654
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1154 AM CDT TUE SEP 18 2018

IAC103-181703-
/O.CAN.KDVN.SV.W.0124.000000T0000Z-180918T1745Z/
Johnson IA-
1154 AM CDT TUE SEP 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4144 9149 4142 9148 4142 9137 4148 9137
      4174 9118 4155 9052 4109 9121 4135 9180
TIME...MOT...LOC 1653Z 320DEG 23KT 4166 9103 4139 9128 4129 9155 

$$

ILC131-161-IAC031-115-139-163-183-181745-
/O.CON.KDVN.SV.W.0124.000000T0000Z-180918T1745Z/
Rock Island IL-Mercer IL-Louisa IA-Cedar IA-Scott IA-Washington IA-
Muscatine IA-
1154 AM CDT TUE SEP 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHWESTERN ROCK ISLAND...NORTHWESTERN MERCER...LOUISA...
SOUTHEASTERN CEDAR...SOUTHWESTERN SCOTT...EAST CENTRAL WASHINGTON AND
MUSCATINE COUNTIES...

At 1153 AM CDT, severe thunderstorms were located along a line
extending from near Wilton to near Conesville to Ainsworth, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Davenport, Rock Island, Muscatine, Washington, Wapello, Columbus
Junction, Durant, West Liberty, Wilton, Walcott, Blue Grass, Buffalo,
Andalusia, Fruitland, Ainsworth, Grandview, Conesville, Eliza,
Columbus City and Letts.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 261 and 288.
 Interstate 280 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4144 9149 4142 9148 4142 9137 4148 9137
      4174 9118 4155 9052 4109 9121 4135 9180
TIME...MOT...LOC 1653Z 320DEG 23KT 4166 9103 4139 9128 4129 9155 

HAIL...0.75IN
WIND...60MPH
 
$$

Gibbs
843 
WWUS53 KDVN 181708
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1208 PM CDT TUE SEP 18 2018

IAC031-181718-
/O.CAN.KDVN.SV.W.0124.000000T0000Z-180918T1745Z/
Cedar IA-
1208 PM CDT TUE SEP 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CEDAR COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4138 9141 4142 9137 4148 9137 4160 9128
      4160 9090 4153 9055 4109 9121 4127 9162
TIME...MOT...LOC 1708Z 298DEG 23KT 4161 9093 4134 9118 4124 9145 

$$

ILC131-161-IAC115-139-163-183-181745-
/O.CON.KDVN.SV.W.0124.000000T0000Z-180918T1745Z/
Rock Island IL-Mercer IL-Louisa IA-Scott IA-Washington IA-
Muscatine IA-
1208 PM CDT TUE SEP 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHWESTERN ROCK ISLAND...NORTHWESTERN MERCER...LOUISA...
SOUTHWESTERN SCOTT...EAST CENTRAL WASHINGTON AND MUSCATINE
COUNTIES...

At 1208 PM CDT, severe thunderstorms were located along a line
extending from Durant to near Fruitland to near Wyman, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Davenport, Rock Island, Muscatine, Wapello, Columbus Junction,
Durant, West Liberty, Wilton, Blue Grass, Buffalo, Andalusia,
Fruitland, Ainsworth, Grandview, Conesville, Eliza, Columbus City,
Letts, Nichols and Atalissa.

This includes Interstate 280 between mile markers 4 and 10.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4138 9141 4142 9137 4148 9137 4160 9128
      4160 9090 4153 9055 4109 9121 4127 9162
TIME...MOT...LOC 1708Z 298DEG 23KT 4161 9093 4134 9118 4124 9145 

HAIL...0.75IN
WIND...60MPH
 
$$

Gibbs
672 
WWUS53 KDVN 181720
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1220 PM CDT TUE SEP 18 2018

IAC163-183-181729-
/O.CAN.KDVN.SV.W.0124.000000T0000Z-180918T1745Z/
Scott IA-Washington IA-
1220 PM CDT TUE SEP 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SCOTT AND EAST
CENTRAL WASHINGTON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4135 9131 4141 9121 4149 9118 4158 9108
      4148 9079 4145 9079 4145 9073 4146 9069
      4145 9067 4109 9121 4119 9142
TIME...MOT...LOC 1719Z 307DEG 25KT 4152 9085 4125 9110 4115 9137 

$$

ILC131-161-IAC115-139-181745-
/O.CON.KDVN.SV.W.0124.000000T0000Z-180918T1745Z/
Rock Island IL-Mercer IL-Louisa IA-Muscatine IA-
1220 PM CDT TUE SEP 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHWESTERN ROCK ISLAND...NORTHWESTERN MERCER...CENTRAL LOUISA
AND CENTRAL MUSCATINE COUNTIES...

At 1219 PM CDT, severe thunderstorms were located along a line
extending from near Blue Grass to near Grandview to near Winfield,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Muscatine, Wapello, Columbus Junction, Andalusia, Fruitland,
Grandview, Eliza, Columbus City, Letts, Montpelier, Illinois City,
Fairport, Fredonia, Clark's Ferry Recreation Area, New Era, Saulsbury
Bridge Campground, Petersville, Ardon, Muscatine Municipal Airport
and Loud Thunder Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4135 9131 4141 9121 4149 9118 4158 9108
      4148 9079 4145 9079 4145 9073 4146 9069
      4145 9067 4109 9121 4119 9142
TIME...MOT...LOC 1719Z 307DEG 25KT 4152 9085 4125 9110 4115 9137 

HAIL...0.75IN
WIND...60MPH
 
$$

Gibbs
480 
WWUS53 KDVN 181743
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1243 PM CDT TUE SEP 18 2018

IAC115-139-ILC131-161-181752-
/O.EXP.KDVN.SV.W.0124.000000T0000Z-180918T1745Z/
Rock Island IL-Mercer IL-Louisa IA-Muscatine IA-
1243 PM CDT TUE SEP 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ROCK ISLAND...
NORTHWESTERN MERCER...CENTRAL LOUISA AND CENTRAL MUSCATINE COUNTIES
WILL EXPIRE AT 1245 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

Remember, a Severe Thunderstorm Warning still remains in effect for
Mercer County until 130 PM CDT.

LAT...LON 4135 9131 4141 9121 4149 9118 4158 9108
      4148 9079 4145 9079 4145 9073 4146 9069
      4145 9067 4109 9121 4119 9142
TIME...MOT...LOC 1742Z 292DEG 21KT 4147 9070 4120 9095 4110 9122 

$$

Gibbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 8:39 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 18, 8:39 AM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
839 AM CDT Tue Sep 18 2018

.UPDATE...
Issued at 831 AM CDT Tue Sep 18 2018

Updating forecast to boost PoPs mainly n/nw next several hours
through early PM north of well defined outflow from CID to MLI,
with greatest coverage expected across our western counties with
convective line diving southward on edge of MLCAPE gradient. A few
stronger storms with gusty winds and small hail possible, but
will have to watch for further strengthening with stronger solar
insolation building destabilization downstream of activity. Have
also lowered highs mainly along/n of Cedar Rapids to Freeport
line, and may need further adjusting downward especially along
the I-80 corridor but will wait and continued to monitor
convective trends before making any further adjustments to highs.

&&

.SYNOPSIS...
Issued at 329 AM CDT Tue Sep 18 2018

06Z surface data has a frontal boundary running the southern lower
Michigan west across northern Iowa and into Nebraska. Dew points
were in the 60s and 70s along and south of the front with 40s and
50s north of the front.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 329 AM CDT Tue Sep 18 2018

Continued very warm and humid again today with near record highs
possible for parts of the area. Refer to the climate section for
specific numbers. Rain chances will also be slowly on the increase.

Through sunrise, quiet and humid conditions will continue across the
area.

The question for Tuesday is when will the rain chances occur. Given
current radar and satellite trends, the first half of the morning
has a high probability of remaining dry.

Late this morning and during the afternoon is a bit more
questionable. The remnants of the decaying thunderstorm complex
across South Dakota would be approaching the area. Differential
heating and forcing supplied by a boundary from said complex may be
enough to initiate convection once convective temperatures are
reached. Areas along/north of I-80 have a slightly better chance of
seeing isolated to scattered storms especially this afternoon.

Tonight, diurnal convection will decrease in areal coverage during
the evening. Thus the potential is there for some of the area to be
dry but continued humid after sunset.

Internally the models are signaling another organized thunderstorm
complex developing across the Midwest late tonight. Where said
complex initially develops and eventually tracks will be the key to
rain chances late tonight.

Here the models differ on the initiation point. However, there is a
very loose agreement that initiation should be within a 100 mile
radius of KFSD. Once the complex develops, it should track generally
east or slightly south of east. If the complex develops in northwest
Iowa, it would begin rolling into eastern iowa shortly after 4 AM.
If the complex develops in southwest Minnesota, the potential is
there that said complex could pass north of the area.

Regardless of what occurs, the northern half of the area would have
the better rain chances.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 329 AM CDT Tue Sep 18 2018

Pattern for the first portion of this forecast period deals with
several low amplitude shortwave troughs moving over the ridge axis
to bring precipitation chances to the area. The forecast challenge
is what latitude they pass, timing, so then how much of the CWA gets
precipitation and how much.

The upper level ridge is centered over the southern plains and lower
Mississippi River valley at the beginning of this period, with the
storm track sitting from central Minnesota into northern Iowa. The
warm front is expected to be near, yet just north of the forecast
area on Wednesday and Thursday which will be a focus for convection
as well as keeping temperatures well above normal. There remains
some uncertainty for rain chances as there are some indications that
the showers and storms could stay just north of the local forecast
area. That being said, Wednesday looks to have a decent shot in the
morning as a shortwave trough moves across northern Iowa late
Tuesday night into Wednesday morning. The low level jet does have a
focus into northern Iowa which helps with confidence of the
development. But, the question is how far south does this convection
make it. The trend in the models is for a further north track as the
ridge holds strong keeping the upper level flow almost due east and
with a cap in place, the activity may stay north of Highway 30. And
even if it does dive southeast, it may be diminishing into the
morning as the low level jet veers. While location is still in
question, there is good confidence that this activity will have
potential for heavy rainfall as precipitable water will be above
1.75 inches and with deep layer shear greater than 30kts, can't
discount severe potential, while winds would currently look like the
highest threat.

The ridge begins shifting east on Wednesday as a trough moves onto
the western conus. This system can be seen offshore in the current
water vapor imagery this morning. The trough loses amplitude as it
crosses the mountains, then moves across the plains on Thursday and
into the upper midwest into Friday. The associated cold front will
pass through Thursday night/Friday morning, providing much cooler
and drier air for the weekend, which will be closer to normal for
this time of year. Precipitation chances have been lowered a bit
with the passing front, especially on Friday morning. Looking for
the front to convect west of the area Thursday afternoon, then
progress east, however models are deteriorating the convergence
along the front and the moisture feed veers away overnight as the
front moves into eastern Iowa. Actually, many models almost have
completely dried out after 06Z Friday. Haven't gone that far with
the forecast yet, but this heeds watching in the next couple of days.

Did increase temperatures a degree or two, mainly in the southern
part of the forecast area where clouds should be less in coverage
and the anomalous warm air will be well in place. This will push
heat indices in the upper 90s for both Wednesday and Thursday. Also
increased winds on Thursday ahead of the cold front. The pressure
gradient would suggest winds in the order of 15 to 25kts sustained
and mixing to 850 mb would bring down winds around 35kts. So,
wouldn't be surprised to see a few 40mph gusts on Thursday afternoon.

As mentioned earlier, the weekend is looking dry with temperatures
near normal. A surface high will be in place over the area, however,
there is a few indications that some precipitation could push north
into the southern couple tiers of counties in the forecast area. Not
going to buy that for now and keeping the forecast dry.

Then looking to the first part of the next work week, there is good
agreement from the long-range models of ridging building in over the
Mississippi valley as another trough moves onto the west coast.
However, lots of uncertainty on the strength of the upper ridge
centered over the southeastern CONUS, impacting the evolution and
eastward progression of the trough into the plains and midwest.

Just to touch on the heavy rain and/or flash flooding threat. While
any rain that comes through this weekend will have potential to be
heavy with 1+ inches per hour likely, the area has been dry with
warm temperatures for over a week allowing soils to have dried out.
Knowing this, and that the trend seems to keep much of the
precipitation north of the area, am not too worried about the flash
flood threat at this time. While some localized areas could get some
impressive rains and cause localized flash flooding, without having
several rounds of heavy rains, widespread flooding is not
anticipated.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 620 AM CDT Tue Sep 18 2018

Primarily VFR conditions are expected through late morning. By early
afternoon, a complex of showers & storms will move across eastern
IA/northwest IL, bringing a period of MVFR conditions to
KDBQ/KCID/KMLI. There is low confidence that this complex will
make it to KBRL as it weakens, so have addressed this with a
PROB30 at this time. Additional showers & storms will be possible
once again this evening through early tonight at KCID/KDBQ/KMLI,
but has only been addressed with a PROB30 group at this time due
to low confidence.

&&

.CLIMATE...
ISSUED AT 329 AM CDT Tue Sep 18 2018

Record Highs for September 18...

Moline.........92 in 2007
Cedar Rapids...94 in 1972
Dubuque........90 in 1955
Burlington.....94 in 1910

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...McClure
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Brooks
AVIATION...Speck
CLIMATE...08
Hazardous weather outlook, Sep 18, 3:59 AM CDT, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
359 AM CDT Tue Sep 18 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-190900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
359 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a chance of thunderstorms mainly this afternoon and
tonight. Some of the stronger storms may produce locally heavy
rainfall.

The Storm Prediction Center has a marginal risk of severe storms
west of a Manchester to Fairfield, Iowa line. If severe storms
develop this afternoon and tonight, the primary risk would be
hail but damaging winds cannot be ruled out.

Temperatures will be unseasonably hot today with heat indices in
the low to mid 90s in areas near and south of a line from
Fairfield, IA to the Quad Cities to Freeport, IL.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There are chances for thunderstorms Wednesday and then again
Thursday afternoon into Friday morning. Any thunderstorms will
have the potential to produce heavy rainfall.

The Storm Prediction Center has a slight risk of severe storms on
Thursday. Damaging winds and large hail are the primary threats.

High heat indices are expected for Wednesday and Thursday. On
Wednesday, readings in the mid to upper 90s are likely south of a
line from Sigourney, IA to Aledo, IL. On Thursday, heat indices
are expected to rise into the 90s area-wide, with some areas into
the upper 90s.

Thursday will be windy with southerly wind gusts up to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight west
of the Mississippi.

08/Brooks

In the hours before

Special weather statement, Sep 18, 8:55 AM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
855 AM CDT TUE SEP 18 2018

IAC011-019-055-113-181500-
Buchanan-Benton-Delaware-Linn-
855 AM CDT TUE SEP 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...NORTHERN
BENTON...WESTERN DELAWARE AND NORTHERN LINN COUNTIES UNTIL 1000 AM
CDT...

At 855 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lamont to near Shell Rock. Movement
was southeast at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Independence, Manchester, Jesup, Center Point, Urbana, Central City,
Fairbank, Winthrop, Hazleton, Walker, Coggon, Quasqueton, Lamont,
Ryan, Brandon, Rowley, Aurora, Dundee, Mount Auburn and Masonville.

This includes Interstate 380 between mile markers 38 and 55.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4264 9149 4219 9143 4218 9230 4230 9230
      4230 9206 4247 9206 4247 9208 4264 9208
TIME...MOT...LOC 1355Z 326DEG 33KT 4266 9163 4264 9256

McClure
Special weather statement, Sep 18, 9:47 AM CDT, 2 hours before
Special Weather Statement
National Weather Service Quad Cities IA/IL
947 AM CDT TUE SEP 18 2018

IAC011-095-103-113-181545-
Johnson-Benton-Linn-Iowa-
947 AM CDT TUE SEP 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JOHNSON...
BENTON...WESTERN LINN AND NORTHERN IOWA COUNTIES UNTIL 1045 AM CDT...

At 946 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Center Point to near Dysart. Movement was
south at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Cedar Rapids, Vinton, Marengo, Marion, Coralville, North Liberty,
Hiawatha, Robins, Belle Plaine, Center Point, Fairfax, Tiffin, Ely,
Atkins, Walford, Urbana, Dysart, Palo, Shellsburg and Victor.

This includes Interstate 380 between mile markers 2 and 48.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4230 9230 4230 9172 4172 9150 4170 9230
TIME...MOT...LOC 1446Z 348DEG 27KT 4221 9176 4219 9238

McClure
Special weather statement, Sep 18, 10:41 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1041 AM CDT TUE SEP 18 2018

IAC031-095-103-107-115-139-183-181645-
Louisa-Cedar-Keokuk-Johnson-Washington-Muscatine-Iowa-
1041 AM CDT TUE SEP 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUISA...SOUTHWESTERN
CEDAR...KEOKUK...JOHNSON...WASHINGTON...WESTERN MUSCATINE AND IOWA
COUNTIES UNTIL 1145 AM CDT...

At 1041 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Rochester to near Ladora. Movement
was southeast at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Iowa City, Washington, Marengo, West Branch, Wapello, Sigourney,
Columbus Junction, Coralville, North Liberty, West Liberty,
Williamsburg, Kalona, Solon, Tiffin, Wellman, Lone Tree, University
Heights, North English, Riverside and Victor.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 205 and 259.
 Interstate 380 between mile markers 1 and 10.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4151 9241 4151 9230 4184 9230 4184 9131
      4117 9110 4116 9241
TIME...MOT...LOC 1541Z 335DEG 34KT 4170 9113 4169 9218

McClure
Local storm report, Sep 18, 10:46 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1046 AM CDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HEAVY RAIN       2 NNE CEDAR RAPIDS      42.01N 91.65W
09/18/2018  M1.04 INCH       LINN               IA   TRAINED SPOTTER

            RAINFALL SINCE 930 AM

&&

PETERS
Local storm report, Sep 18, 11:31 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1131 AM CDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       CEDAR RAPIDS            41.96N 91.67W
09/18/2018  M1.22 INCH       LINN               IA   BROADCAST MEDIA

            RAINFALL REPORT RELAYED BY KCRG.

&&

PS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 8:55 AM CDTSpecial Weather StatementDVNBuchanan65 min
Sep 18, 9:47 AM CDTSpecial Weather StatementDVNBenton58 min
Sep 18, 10:41 AM CDTSpecial Weather StatementDVNIowa, Johnson, Keokuk, Louisa, Washington64 min
Sep 18, 12:32 PM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa58 min
Sep 18, 1:20 PM CDTSpecial Weather StatementDVNDes Moines55 min
Sep 18, 1:23 PM CDTSevere Thunderstorm WarningDVNDes Moines39 min
Sep 18, 3:07 PM CDTSpecial Weather StatementDVNLee53 min
Sep 18, 5:12 AM CDTSpecial Weather StatementDVNJo Daviess48 min
Sep 18, 2:04 PM CDTSpecial Weather StatementDVNHancock, McDonough56 min
Sep 18, 3:49 PM CDTSpecial Weather StatementDVNHancock, McDonough56 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.